Thunderstorm Wind, Butte
- When
- May 7, 3:35 PM MST
- Where
- Butte County, 4 mi N of Belle Fourche
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.728, -103.850
A severe thunderstorm produced wind gusts near 60 mph in the Belle Fourche area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced wind gusts near 60 mph in the Belle Fourche area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 1:20 PM MST, 2 hours 15 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 220 PM MDT Mon May 7 2018 .DISCUSSION...(This Evening Through Monday) Issued at 220 PM MDT Mon May 7 2018 Latest upper level analysis shows the ridge axis over the northern plains with a shortwave trough pushing into eastern Montana. At the surface, a trough extends through western South Dakota into eastern Wyoming. Temperatures are currently in the 70s and 80s. The shortwave trough over Montana will move into the area over the next few hours. Low level moisture continues to increase, but is limited as dew points are only in the 40s. However, the moisture is still sufficient, especially when combined with surface heating, deep mixing, and very steep mid-level lapse rates supporting CAPE of 250-1000 J/kg through the early evening. Shear profiles indicate that the severe threat looks marginal at this time, with gusty winds due to inverted-v profiles and small to moderate sized hail being the main threats. The severe potential should weaken by late evening given decreasing instability and increasing inhibition as the storms move east. Chances for showers and thunderstorms will once again be possible on Tuesday with unstable cyclonic flow overhead, sufficient low level moisture and daytime heating. For Wednesday, the upper ridge begins to flatten and move east as a long wave trough begins to move into the western CONUS. This would mean Wednesday would be the last of the warm days until next week. A cold front will back into the region Thursday into Friday, which would mean cooler temperatures and increasing chances for precipitation. The western longwave trough and associated cold front will push through this weekend, keeping the cool and unsettled conditions in place. In addition to the below average temperatures, windy conditions are expected for Saturday and Sunday. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1127 AM MDT Mon May 7 2018 Scattered thunderstorms will move across the area this afternoon and evening. MVFR/local IFR conditions are possible from the strongest storms. Otherwise VFR conditions are expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...7
Hazardous Weather Outlook National Weather Service Rapid City SD 313 AM MDT Mon May 7 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 313 AM MDT Mon May 7 2018 /413 AM CDT Mon May 7 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered afternoon and evening thunderstorms are expected this afternoon and evening. Widespread severe weather is not expected. However, a few storms could be strong to severe, with hail and gusty winds possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A near daily chance of showers and thunderstorms are expected this week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 251 PM MDT MON MAY 7 2018 WYZ056-057-072130- Wyoming Black Hills WY-Western Crook WY- 251 PM MDT MON MAY 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROOK COUNTY UNTIL 330 PM MDT... At 251 PM MDT, Doppler radar was tracking a strong thunderstorm near Keyhole Reservoir, or 27 miles west of Sundance, moving northeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hulett, Carlile, Devils Tower National Monument, Warren Peak, Devils Tower Junction and Keyhole Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4431 10495 4446 10507 4470 10461 4447 10441 TIME...MOT...LOC 2051Z 246DEG 11KT 4443 10493 Carstens
Special Weather Statement National Weather Service Rapid City SD 331 PM MDT MON MAY 7 2018 WYZ056-057-071-072215- Northeastern Crook WY-Wyoming Black Hills WY-Western Crook WY- 331 PM MDT MON MAY 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CROOK COUNTY UNTIL 415 PM MDT... At 330 PM MDT, Doppler radar was tracking a strong thunderstorm near Devils Tower National Monument, or 18 miles northwest of Sundance, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hulett, Alva, Aladdin, Bear Lodge Campground, Cook Lake and Devils Tower Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4449 10469 4466 10476 4484 10415 4456 10407 TIME...MOT...LOC 2130Z 254DEG 26KT 4460 10463 Carstens
Special Weather Statement National Weather Service Rapid City SD 347 PM MDT MON MAY 7 2018 SDZ012-025-WYZ057-071-072215- Butte SD-Northern Foot Hills SD-Northeastern Crook WY- Wyoming Black Hills WY- 347 PM MDT MON MAY 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...NORTHWESTERN LAWRENCE AND EAST CENTRAL CROOK COUNTIES UNTIL 415 PM MDT... At 347 PM MDT, Doppler radar was tracking a strong thunderstorm near Beulah, or 11 miles northwest of Spearfish, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Belle Fourche and Beulah. This Includes... Interstate 90 in South Dakota between Mile Markers 1 and 6. Interstate 90 in Wyoming between Mile Markers 205 and 207. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4451 10410 4465 10415 4479 10380 4455 10372 TIME...MOT...LOC 2147Z 253DEG 17KT 4458 10405 Carstens
Special Weather Statement National Weather Service Rapid City SD 413 PM MDT MON MAY 7 2018 SDZ024-025-072300- Northern Black Hills SD-Northern Foot Hills SD- 413 PM MDT MON MAY 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE COUNTY UNTIL 500 PM MDT... At 413 PM MDT, Doppler radar was tracking a strong thunderstorm over southeastern Spearfish, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Spearfish, Deadwood, Whitewood, Saint Onge, Crow Peak, Apple Springs, Bridal Veil Falls and Spearfish Canyon. This Includes Interstate 90 in South Dakota between Mile Markers 1 and 26. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4438 10357 4437 10395 4457 10406 4461 10364 TIME...MOT...LOC 2213Z 266DEG 16KT 4450 10390 Carstens
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
424 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 2 SE HULETT 44.66N 104.57W
05/07/2018 M51 MPH CROOK WY AWOS
&&
KDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND GST 1 N DOWNTOWN BELLE FOUR 44.68N 103.85W
05/07/2018 M52 MPH BUTTE SD MESONET
&&
KDSThe Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744106.